Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Norman, OK

March 18, 2018Ellis County, Harper County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 18, 2018, 9:25 PM CDT for Ellis County, Harper County, Roger Mills County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2018, 9:25 PM CDT (02:25 UTC)
Expired
Mar 18, 2018, 10:15 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Ellis County, OK, Harper County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 158 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WUUS54 KOUN 190225
SVROUN
OKC045-059-129-190315-
/O.NEW.KOUN.SV.W.0007.180319T0225Z-180319T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
925 PM CDT SUN MAR 18 2018

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Ellis County in northwestern Oklahoma...
  Northwestern Roger Mills County in western Oklahoma...
  Southwestern Harper County in northwestern Oklahoma...

* Until 1015 PM CDT

* At 925 PM CDT, severe thunderstorms were located along a line
  extending from near Follett to 4 miles west of Higgins to 3 miles
  northwest of Lake Marvin, moving northeast at 30 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Shattuck, Arnett, Gage, Fargo, May and Catesby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 10000 3676 9960 3625 9960 3587 9972
      3584 10000
TIME...MOT...LOC 0225Z 246DEG 27KT 3643 10018 3610 10011 3594 10019 

HAIL...1.00IN
WIND...70MPH
 
$$

MAHALE
2 follow-up statements
484 
WWUS54 KOUN 190302
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1002 PM CDT SUN MAR 18 2018

OKC045-059-129-190315-
/O.CON.KOUN.SV.W.0007.000000T0000Z-180319T0315Z/
Ellis OK-Roger Mills OK-Harper OK-
1002 PM CDT SUN MAR 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR ELLIS...NORTHWESTERN ROGER MILLS AND SOUTH CENTRAL HARPER
COUNTIES...

At 1002 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of May to 5 miles northwest of
Arnett to 9 miles north of Durham, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Shattuck, Arnett, Gage, Fargo, May and Catesby. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3657 10000 3676 9960 3625 9960 3587 9972
      3585 9993 3621 9993 3623 10000
TIME...MOT...LOC 0302Z 244DEG 27KT 3653 9989 3620 9982 3597 9986 

HAIL...1.00IN
WIND...60MPH
 
$$

MAHALE
177 
WWUS54 KOUN 190312
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1012 PM CDT SUN MAR 18 2018

OKC045-059-129-190321-
/O.EXP.KOUN.SV.W.0007.000000T0000Z-180319T0315Z/
Ellis OK-Roger Mills OK-Harper OK-
1012 PM CDT SUN MAR 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR ELLIS...NORTHWESTERN ROGER
MILLS AND SOUTH CENTRAL HARPER COUNTIES WILL EXPIRE AT 1015 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

LAT...LON 3657 10000 3676 9960 3625 9960 3587 9972
      3585 9993 3621 9993 3623 10000
TIME...MOT...LOC 0311Z 246DEG 27KT 3656 9982 3623 9975 3600 9979 

$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 4:56 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Mar 18, 4:56 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Norman OK
456 PM CDT Sun Mar 18 2018

.DISCUSSION...
The March 19-20, 2018 00 UTC TAF discussion follows:

&&

.AVIATION...
Generally expect VFR conditions for most terminals through the
tonight. There is a brief period that MVFR ceilings may develop
across central Oklahoma mid to late this evening (OKC/OUN).

Light to moderate rain is exiting north central Oklahoma this
evening. Additional showers and thunderstorms are expected to
develop across northwest Oklahoma later this evening (after 08
UTC). These thunderstorms will shift eastward across the northern
half of Oklahoma this evening and should impact KGAG/KWWR and
KPNC. Gusty winds and small hail will be possible with these
thunderstorms along with the potential for brief MVFR conditons.
There is a low chance these thunderstorms could impact KOKC/KOUN,
but confidence is too low to include in TAFs.

Otherwise, southerly winds will veer to the west and then the
northwest tonight. Very gusty northwesterly winds are expected
tomorrow. Wrap-around clouds with MVFR ceilings will likely
impact the northern half of Oklahoma tomorrow as well.

Mahale

&&

.PREV DISCUSSION... /issued 443 PM CDT Sun Mar 18 2018/

..Mesoscale Update...

DISCUSSION...
Overall, latest surface and satellite observations and short term
model guidance show a less than impressive severe weather setup.
Our confidence in convective initation across southwest Oklahoma
into western north Texas has declined significantly. Convection
is more likely across the northern half of Oklahoma this evening
and overnight, although its intensity is in question.

Latest satellite shows departing lead shortwave trough and
associated convection moving out of the forecast area. In its
wake, subsidence has tempered cumulus development and the chances
of convection across western north Texas and southwest Oklahoma
seem very low. Latest surface observations show sharpening
dryline across west Texas extending from just east of Amarillo to
east of Guthrie and intersecting an east-west oriented surface
front south of our area. This is where the most robust convection
and resultant severe weather threat may form later this afternoon
and early evening.

Short term model guidance still shows strengthening
southeasterly low-level flow/theta-e advection ahead of the
dryline eventually reaching northwest Oklahoma this evening. This
may result in weak destabilization up into northwest Oklahoma,
and as forcing for ascent from eastward moving compact closed mid-
level low increased, convection should develop by early evening
across the eastern Oklahoma and Texas Panhandles. These storms
will move into northwest Oklahoma early-mid evening and continue
eastward early tonight. Although kinematic fields are fairly
strong, instability is expected to be weak. Steep mid-level lapse
rates may support marginally severe hail. Strong/severe wind gusts
are also possible, although forecast soundings show boundary
layer that is less than optimal for damaging wind. Strong forcing
from advancing Pacific front merging with dryline should result in
linear evolution fairly quickly this evening and storms will move
fairly quickly east across roughly the northern half of Oklahoma
through late evening into early tonight.

BRB

PREV DISCUSSION... /issued 300 PM CDT Sun Mar 18 2018/

DISCUSSION...
A strong storm system moving into the southern Plains will bring
rain and thunderstorms to Oklahoma and north Texas though Monday
night. There is a complex mix of elevated instability and vertical
wind shear this afternoon, and it will remain complicated into
tonight. Based on the forecasts of these parameters, plus the
output of Convection-Allowing Models (CAMs), it appears that the
most likely scenario consists of at least three separate
areas/times of convective development.

First, the existing storms over central and north-central Oklahoma
are likely to remain non-severe, as they continue to travel to the
northeast this afternoon and perhaps early evening.

Second, there is a possibility of storm development in
northeast/north-central Texas this afternoon or early evening. Any
storms that can develop in this environment would have a solid
chance of becoming a supercell storm. The risk of supercell storms
diminishes quickly with northward extent, as the surface warm
front over north Texas is unlikely to move much farther north, and
the relatively cooler/drier air under the elevated frontal surface
will adversely affect storm development. In addition, short-wave
subsidence is probably occurring in the region, which will further
limit the likelihood of storm development.

Finally, the most likely area of severe weather will be over
northwest and north-central Oklahoma late this evening and
overnight, as elevated storms are likely to develop closer to the
upper-level circulation. Wind shear will be very strong, and the
modest amounts of instability should be enough to support elevated
supercell storms. This situation would most strongly favor large
hail, but strong winds reaching the surface can't be ruled out.

As the system moves off to the east tomorrow, brisk west winds
will turn generally northerly during the day, as cooler air moves
into the region. Sufficient moisture will continue rain chances in
northern Oklahoma into tomorrow night. A few thunderstorms will
be possible with the cool air aloft, but severe storms will be
unlikely after tonight.

A mild and "quiet" period will extend from Tuesday into early
Friday, before the next storm system arrives. There is still a lot
of difference between the medium-range forecast models, so it is
hard to say exactly what will happen from Friday into the
weekend. A "chance of thunderstorms" seems most appropriate for
most of our forecast area for most of the Friday night through
Sunday periods. As is usually the case, the rain chances are
higher east/lower west.

CmS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  45  53  38  58 /  10  10  10   0
Hobart OK         46  57  36  62 /   0   0   0   0
Wichita Falls TX  50  63  39  63 /   0   0   0   0
Gage OK           41  48  31  60 /  60  10  10   0
Ponca City OK     47  53  36  56 /  70  20  30   0
Durant OK         50  67  43  62 /  20   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

15/10/10
Hazardous weather outlook, Mar 18, 6:09 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
609 PM CDT Sun Mar 18 2018

OKZ004>048-050>052-TXZ083>090-192315-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
609 PM CDT Sun Mar 18 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a risk of severe thunderstorms across portions of
northern,
central, and southern Oklahoma, and north Texas through tonight.

Location...
There is a marginal risk of severe storms across all of central
and western Oklahoma, and western north Texas.

Timing...
Storms will be most likely between 9 PM and 3 AM.

Impacts...
Hail up to the size of half dollars and wind gusts to 65 mph are
the main concerns.

Discussion...
Showers and thunderstorms are expected to develop later this
evening, mainly across northwest Oklahoma. The more intense storms
will be capable of producing quarter to half dollar size hail and
gusty winds.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for possible severe weather operations
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Some lingering thunderstorms will be possible early Monday. After
a break, thunderstorm chances return Saturday.

.Fire Weather...
Elevated to near critical fire weather conditions will be possible
Monday afternoon, mainly across western Oklahoma and western north
Texas. Elevated conditions will also be possible Friday afternoon.
Otherwise, fire conditions will be low this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Smith/Mahale

In the hours before

Special weather statement, Mar 18, 9:04 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
904 PM CDT SUN MAR 18 2018

OKZ004-190245-
Harper OK-
904 PM CDT SUN MAR 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
945 PM CDT...

AT 903 PM CDT, a strong thunderstorm was located near Laverne, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Laverne and Rosston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9946 3669 9982 3667 10000 3680 10000
      3700 9984
TIME...MOT...LOC 0203Z 218DEG 33KT 3674 9988

MAHALE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 9:04 PM CDTSpecial Weather StatementOUNHarper41 min
Mar 18, 9:15 PM CDTSevere Thunderstorm WarningOUNHarper30 min
Mar 18, 10:10 PM CDTWind AdvisoryOUNBeckham, Blaine, Caddo, Canadian, Comanche, Cotton and 17 more17 hr
Mar 18, 10:15 PM CDTSpecial Weather StatementOUNEllis, Woodward45 min
Mar 18, 11:18 PM CDTSpecial Weather StatementOUNMajor27 min
Mar 18, 11:33 PM CDTSpecial Weather StatementOUNWoods42 min
Mar 18, 11:43 PM CDTSpecial Weather StatementOUNMajor47 min
Mar 19, 12:11 AM CDTSpecial Weather StatementOUNMajor34 min
Mar 19, 12:13 AM CDTSpecial Weather StatementOUNAlfalfa32 min
Mar 19, 12:35 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major, Noble40 min
Mar 19, 12:45 AM CDTSpecial Weather StatementOUNGrant30 min
Mar 19, 12:55 AM CDTSpecial Weather StatementOUNJohnston, Marshall, Murray, Pontotoc35 min
Mar 19, 1:08 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay52 min
Mar 19, 1:28 AM CDTSpecial Weather StatementOUNAtoka, Bryan, Coal, Hughes, Johnston, Marshall and 1 more47 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.